Montana, 2016

Hail in Montana, May 25, 2016

May 25, 2016 · NWS BYZ · 3 events in 1 county or zone

An isolated thunderstorm produced severe hail just northeast of Billings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced severe hail just northeast of Billings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 25, 2:12 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, May 25, 2:12 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT WED MAY 25 2016

.SHORT TERM...valid for Thu and Fri...

Scattered showers w/ some thunderstorms have developed since
late morning and are courtesy of diurnal heating and cyclonic
flow plus cool air aloft. With low freezing levels in place there
have already been reports of small hail from the stronger cells,
and this will be common over the next few hours, though
instability is too low/shallow to produce severe weather. Upper
low which has been in southern Saskatchewan for several days is
beginning to sag southward. Area of PV will rotate through our
northern areas later tonight and this should be a focus of shower
activity, and perhaps some late night thunder, overnight into
early Thursday.

Upper low will shift slowly east to western ND tomorrow afternoon
and evening, and the persistent cyclonic flow aloft will result in
more diurnal showers and isold tstms again on Thursday. Greatest
chances will be in our west as cooler air on back side of low will
provide some stabilizing for our east.

A period of shortwave ridging should bring quieter weather late
Thursday night into Friday morning. Models in good agreement with
this timing, so have lowered pops a bit. By Friday afternoon and
evening, ascent from next Pacific trof will bring our next round
of afternoon and evening showers and thunderstorms, especially for
our west. This convection should also be non-severe but given
synoptic ascent and lifted indices to near -2C or -3C, storms
could become a bit stronger in our west near places such as
Livingston and Harlowton.

Temps will remain at or a little below normal the next two days,
with Friday being the warmer courtesy of aforementioned ridging.

JKL

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

An upper low will gradually lift north and east through Tuesday
with a few shortwaves rotating around the parent low affecting
the area. One of these shortwaves will swing through the area on
Saturday, continuing shower and thunderstorm chances. Weak ridging
behind the shortwave will bring a fairly dry Sunday to much of the
area with just a slight chance for showers and thunderstorms.
Another shortwave is progged to approach and slowly propagate over
the area Sunday night through Tuesday bringing additional shower
and thunderstorm chances, although model differences do exist. The
ECMWF is much more progressive and drier with the wave and the GFS
is slower and wetter. There continues to be enough instability
around to include showers and the mention of thunder in the
forecast every afternoon and evening. At this point, the best
chance for stronger thunderstorms would be across the east on
Monday, although this could change as there is still uncertainty
in model solutions.

Models prog a ridge to build over the west starting late Tuesday
into Wednesday, potentially bringing drier weather to the region.
Temperatures will continue to run near to slightly below normal. STP

&&

.AVIATION...

Scattered showers were found across a large portion of the area
this afternoon with isolated thunderstorms generally south and
east of KBIL. Showers/thunderstorms will continue into the
evening as an upper low spinning over southern Saskatchewan keeps
the area under cyclonic flow. VCSH will be possible through the
night as the upper low begins to drift closer to the area. MVFR
conditions and small hail are possible with the thunderstorms.
Mountains will be obscured at times through tonight. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 046/068 046/070 047/066 046/071 048/070 047/066 045/071
    33/T    23/T    43/T    32/W    34/T    43/T    31/B
LVM 041/065 041/065 040/061 040/068 041/066 041/064 039/068
    34/T    35/T    54/T    32/T    34/T    43/T    32/T
HDN 044/070 043/072 047/070 045/074 048/074 046/069 044/073
    33/T    22/T    33/T    32/W    34/T    43/T    31/B
MLS 048/068 046/073 049/072 049/075 052/076 051/068 047/073
    44/T    22/T    23/T    32/T    34/T    44/T    41/B
4BQ 044/070 043/072 044/071 045/075 048/077 046/069 044/073
    23/T    22/T    24/T    32/T    34/T    44/T    41/B
BHK 044/067 043/070 045/071 045/073 046/074 047/067 043/071
    24/T    22/T    14/T    32/T    34/T    44/T    43/W
SHR 041/067 040/069 043/067 041/072 043/073 043/066 040/071
    33/T    22/T    23/T    42/T    34/T    43/T    31/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 25, 2:08 PM MST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT WED MAY 25 2016

MTZ057-252145-
NORTHERN BIG HORN MT-
308 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF HARDIN...MOVING SOUTHEAST AT 20 MPH NEAR INTERSTATE 90.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL BIG
HORN COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4574 10799 4586 10790 4584 10764 4566 10776
TIME...MOT...LOC 2107Z 293DEG 16KT 4581 10790

WALSH
Special weather statement, May 25, 4:01 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
501 PM MDT WED MAY 25 2016

MTZ038-260000-
SOUTHERN BIG HORN MT-
501 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF LODGE GRASS...OR 29 MILES SOUTHEAST OF HARDIN...
MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KIRBY...ROSEBUD BATTLEFIELD PARK AND NORTHERN CHEYENNE INDIAN
RESERVATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4510 10701 4537 10735 4550 10717 4542 10673
      4535 10673 4535 10677 4528 10676 4526 10677
TIME...MOT...LOC 2300Z 304DEG 24KT 4541 10723

WALSH
Special weather statement, May 25, 6:02 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
702 PM MDT WED MAY 25 2016

MTZ035-260145-
YELLOWSTONE MT-
702 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF WORDEN...OR 24 MILES SOUTH OF ROUNDUP...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL NOT IMPACT THE CITY OF BILLINGS.

LOCATIONS IMPACTED INCLUDE...
WORDEN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4609 10844 4623 10833 4620 10800 4595 10816
TIME...MOT...LOC 0101Z 294DEG 19KT 4612 10835

WALSH
Special weather statement, May 25, 6:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
732 PM MDT WED MAY 25 2016

MTZ035-260215-
YELLOWSTONE MT-
732 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 731 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WORDEN...OR 24 MILES NORTHEAST OF BILLINGS...MOVING SOUTHEAST AT 25
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL NOT IMPACT THE CITY OF BILLINGS.

LOCATIONS IMPACTED INCLUDE...
WORDEN...BALLANTINE AND POMPEYS PILLAR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4599 10769 4599 10780 4596 10780 4596 10784
      4593 10784 4593 10788 4590 10788 4590 10804
      4585 10805 4600 10827 4611 10816
TIME...MOT...LOC 0131Z 298DEG 20KT 4601 10812

WALSH
Special weather statement, May 25, 6:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
750 PM MDT WED MAY 25 2016

MTZ035-260245-
YELLOWSTONE MT-
750 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF
ROUNDUP TO NEAR BILLINGS HEIGHTS...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BILLINGS HEIGHTS...LOCKWOOD...WORDEN...SHEPHERD...
HUNTLEY AND BALLANTINE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4590 10802 4590 10805 4583 10805 4580 10865
      4613 10854 4613 10841 4617 10840 4625 10797
TIME...MOT...LOC 0149Z 241DEG 25KT 4623 10838 4581 10858

WALSH

The radar

The Billings radar (KBLX), 10 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yellowstone

When
May 25, 7:00 PM MST
Where
Yellowstone County, 1.44 mi E of Billings Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.820, -108.490

Hail, Yellowstone

When
May 25, 7:05 PM MST
Where
Yellowstone County, 1.19 mi NE of Billings
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.810, -108.460

Hail, Yellowstone

When
May 25, 7:13 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
0.88 in hail
Reported by
Public
Coordinates
45.790, -108.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629969, 629967, 629959.